Skip to main content Accesibility Help
×
×
Home

The magnitude of a graph

  • TOM LEINSTER (a1)
Abstract

The magnitude of a graph is one of a family of cardinality-like invariants extending across mathematics; it is a cousin to Euler characteristic and geometric measure. Among its cardinality-like properties are multiplicativity with respect to cartesian product and an inclusion-exclusion formula for the magnitude of a union. Formally, the magnitude of a graph is both a rational function over ℚ and a power series over ℤ. It shares features with one of the most important of all graph invariants, the Tutte polynomial; for instance, magnitude is invariant under Whitney twists when the points of identification are adjacent. Nevertheless, the magnitude of a graph is not determined by its Tutte polynomial, nor even by its cycle matroid, and it therefore carries information that they do not.

Copyright
References
Hide All
[1] Barceló, J. A. and Carbery, A. On the magnitudes of compact sets in Euclidean spaces. Amer. J. Math., in press (2015).
[2] Chuang, J., King, A. and Leinster, T. On the magnitude of a finite dimensional algebra. Theory Appl. Categ. 31 (2016), 6372.
[3] Gimperlein, H. and Goffeng, M. On the magnitude function of domains in Euclidean space. arXiv:1706.06839 (2017).
[4] Godsil, C. and Royle, G. Algebraic Graph Theory (Springer, New York, 2001).
[5] Hepworth, R. and Willerton, S. Categorifying the magnitude of a graph. Homology, Homotopy Appl. 19 (2017), 3160.
[6] Kelly, G. M. Basic Concepts of Enriched Category Theory. London Mathematical Society Lecture Note Series. vol. 64 (Cambridge University Press, Cambridge, 1982). Also Reprints in Theory and Applications of Categories 10 (2005), 1–136.
[7] Khovanov, M. A categorification of the Jones polynomial. Duke Math. J. 101 (2000), 359426.
[8] Klain, D. A. and Rota, G.–C.. Introduction to Geometric Probability. Lezioni Lincee. (Cambridge University Press, Cambridge, 1997).
[9] Leinster, T. The Euler characteristic of a category. Documenta Math. 13 (2008), 2149.
[10] Leinster, T. The magnitude of metric spaces. Documenta Math. 18 (2013), 857905.
[11] Leinster, T. Tutte polynomials and magnitude functions. Post at The n-Category Café, http://golem.ph.utexas.edu/category/2013/04/tutte_polynomials_and_magnitud.html (2013).
[12] Leinster, T. and Meckes, M. Maximizing diversity in biology and beyond. Entropy 18 (88), (2016).
[13] Leinster, T. and Willerton, S. On the asymptotic magnitude of subsets of Euclidean space. Geome. Dedicata 164 (2013), 287310.
[14] Meckes, M. W. Positive definite metric spaces. Positivity 17 (2013), 733757.
[15] Meckes, M. W. Re: Tutte polynomials and magnitude functions. Comment at [11] (2013).
[16] Meckes, M. W. Magnitude, diversity, capacities, and dimensions of metric spaces. Potential Anal. 42 (2015), 549572.
[17] Oxley, J. G. Matroid Theory (Oxford University Press, Oxford, 1992).
[18] Rota, G.–C. On the foundations of combinatorial theory I: theory of Möbius functions. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 2 (1964), 340368.
[19] Rota, G.–C. Indiscrete Thoughts (Birkhäuser, Boston, 1997).
[20] Schanuel, S. H. Negative sets have Euler characteristic and dimension. In Category Theory (Como, 1990) Lecture Notes in Math. 1488, pages 379385. (Springer, Berlin, 1991).
[21] Speyer, D. Re: Tutte polynomials and magnitude functions. Comments at [11] (2013).
[22] Stanley, R. P. Enumerative Combinatorics, Vol. 1. Cambridge Stud. Adv. Math. 49 (Cambridge University Press, Cambridge, 1997).
[23] Tutte, W. T. A contribution to the theory of chromatic polynomials. Canad. J. Math. 6 (1954), 8091.
[24] Weil, A. A 1940 letter of André Weil on analogy in mathematics. Not. Amer. Math. Soc. 52 (3) (2005), 334341.
[25] Whitney, H. 2-isomorphic graphs. Amer. J. Math. 55 (1933), 245254.
[26] Willerton, S. Re: Tutte polynomials and magnitude functions. Comments at [11] (2013).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed